I take cephalexin for adult acne... I also take bcp's. I'm wanting to know if this antibiotic (cephalexin) decreases the effectiveness of bcp's. Any insight/feedback would be greatly appreciated.
Cephalexin belongs to a group of broad-spectrum antibiotics called cephalosporin. Broad-spectrum antibiotics may reduce the efficacy of combined (progesterone + estrogen) oral contraceptives by impairing bacterial flora responsible for recycling of estrogen (ethinylestradiol) in large intestine. Therefore, the drug tends to be removed from the system more quickly.
Here is the FDA advice for management:
Additional contraceptive precaution (e.g. condom with spermicide) should be taken whilest taking a short course of broad-spectrum antibiotic and for 7 days after stopping the drug. If these 7 days run beyond the end of a packet the next packet should be started immediately without a break (or if you bcp contains inactive pills, they should be omitted, and active ones should be taken instead).
If the antibiotic treatment exceeds 3 weeks, the bacterial flora develops resistance and additional precaution becomes unnecessary. Also if u have been on a course of antibiotic for 2 weeks or more before u start a combined bcp, additional precautions are also unneccessary.
Hope this can be useful to you. :)
- Cephalexin Information for Consumers
- Cephalexin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cephalexin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Currently on Topamax for migraines.states it may affect birth control pills will it affect IUD's too
Posted 7 Nov 2009 • 3 answers
Posted 30 Aug 2011 • 1 answer
Posted 17 Feb 2015 • 1 answer
Posted 4 Nov 2015 • 1 answer
Birth Control - I took an antibiotic during this months first week of active pills. Can this affect?
Posted 19 Dec 2017 • 1 answer